Catatonia and Neuroleptic Malignant Syndrome: Two Disorders on a Same Spectrum? Four Case Reports

    loading  Checking for direct PDF access through Ovid

Abstract

We present the history of four bipolar patients who developed neuroleptic malignant syndrome (NMS) after antipsychotic treatment, focusing on the relationship between NMS and catatonia. In all cases, the administration of antipsychotics has been suspended as soon as fever and autonomic disturbances occurred. A supportive therapy was initiated to stabilize general conditions, then every patient started electroconvulsive therapy (ECT) in combination with benzodiazepines (BDZ). The risk of complications was reduced by the quick adoption of supportive care, whereas the combination of ECT and BDZ was effective in resolving the clinical picture. These cases may provide further support to the hypothesis that catatonia and NMS are disorders pertaining to the same spectrum of illness because the onset or exacerbation of catatonic symptoms coincided with the administration of antipsychotics. Our experience confirms the efficacy and safety of ECT in combination with BDZ as treatment of NMS and residual catatonia.

Related Topics

    loading  Loading Related Articles